Can I survive without all these horrible meds?
I was diagnosed with bipolar about 8yrs ago while going through counseling to help me through my divorce. At age 42 I just thought that I was sensitive, energetic, and a perfectionist. I talked rather fast, but I have all my life. I was very good at my profession, but at times I was not easy to work with. I have always been sensitive to the meds and have every side effect on the charts. I have been through the list of meds and they all have adverse effects. Most being my decrease in vocabulary and memory. Interpersonal relationships and mood are erratic and sometimes hostile now. Energy level is bust and I have gained lots of weight. After eight years and 2 hospitalizations for suicidal tendencies, (all that were new onset since being on meds) I have had enough. I want my old self back. The talkative, responsible, and energetic person I was before. I have spoken to my Psychiatrist. MD (new to me in the last year) And he is hesitant to move forward, but nonetheless agrees. I can only see him every 3 months . I have medical background and have read everything I can get my hands on. I want to do this but the process is at times debilitating. The meds I take are Welbutrin 100mg, Lexapro 10mg, and trileptal 150mg. I have started with breaking them in half, one at a time, adding a change every three weeks staggering med changes so no 2 are changed at a time. The side effects are making me feel so rotten physically that I have to go to bed. Will this get better? And when? Can I do this? Have others done this and survived? Because I have been hospitalized in the past my professionals are cautious. But I feel the meds put me there in the first place. Please help? I am so confused and tired.
THE ANSWER TO THIS QUESTION WILL NOT BE DISPLAYED UNTIL YOU HAVE INDICATED YOUR AGREEMENT WITH THE DISCLAIMER PRINTED JUST BELOW. CLICK THE 'I AGREE' BUTTON TO AGREE TO THESE TERMS AND SEE THE RESPONSE.
- Dr. Schwartz responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
- Dr. Schwartz intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
- Questions submitted to this column are not guaranteed to receive responses.
- No correspondence takes place.
- No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Schwartz to people submitting questions.
- Dr. Schwartz, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Schwartz and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
- Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.